Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 13, NWS Missoula, MT

October 14, 2016Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Oct 14, 2016, 10:41 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 10:41 AM MDT (16:41 UTC)
Expired
Oct 14, 2016, 6:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS75 KMSO 141641
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1041 AM MDT FRI OCT 14 2016

MTZ003-150000-
/O.NEW.KMSO.LW.Y.0013.161014T1641Z-161015T0000Z/
FLATHEAD/MISSION VALLEYS-
1041 AM MDT FRI OCT 14 2016

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR...
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

* IMPACTS/TIMING: THROUGH LATE THIS AFTERNOON, GUSTY SOUTH-
  SOUTHWEST WINDS OVER FLATHEAD LAKE WILL INCREASE WAVE HEIGHTS
  AND CHOP, PARTICULARLY ON THE NORTH AND EAST PORTION OF THE
  LAKE. SMALL WATER CRAFT MAY HAVE DIFFICULTY NAVIGATING THROUGH
  HEAVY WAVES.

* WINDS: SOUTH-SOUTHWEST 15 TO 25 MPH, GUSTING TO 35 MPH.

* WAVE HEIGHTS: 3 TO 4 FEET, PARTICULARLY ON NORTH AND EAST
  SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Oct 14, 3:56 AM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 14, 3:56 AM MDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
356 AM MDT Fri Oct 14 2016

...WIDESPREAD LIGHT TO MODERATE RAIN THROUGH SATURDAY MORNING...

.DISCUSSION...A series of storm systems will ride a persistent
strong jet stream today through the middle of next week.  The
first in this series of storms is now impacting all of central
Idaho and much of western Montana, with areas of light to
moderate rain that will persist through the evening hours. In
addition, expect a few hours of gusty winds as a cool front
pushes across the area. Expect scattered showers, especially in
the mountains, behind this front overnight through much of
Saturday.

Two more similar storm systems will impact the northern Rockies
first Saturday evening through Sunday morning and the second (and
perhaps wettest) Sunday night and Monday. Rain totals will be
pretty impressive across central Idaho, the Bitterroot mountains
and far northwest Montana. Impacts in these areas:

- Rain totals of 2-4 inches (locally higher).
- Concern for rock and mudslides along steep terrain and
- Ponding of water on roadways and low lying areas.
- Rivers and streams are also expected to rise quickly but are
  now low enough that flooding is not expected.

Snow levels will vary between 6000-7000 feet through next Monday.
Lost Trail Pass may be impacted by snow accumulations at times,
but confidence on the timing of snow levels and timing of heaviest
precip is too low to be specific on snow chances there.

Finally, the other impact the next few days will be WIND. TODAY
gusty southwest winds will produce 2-4 foot waves on Flathead Lake.
The largest waves will be on the north and east side of Flathead
Lake. Winds gusting over 20 mph are expected early this morning
with gusty winds to 30 mph possible this afternoon and early
evening.

GRANGEVILLE WINDS: Through midday today, south winds will be
present 25 to 35 mph, gusting to near 50 mph at times near
Grangeville. Motorists traveling Highway 95 between Whitebird
Grade and Grangeville will be impacted by dangerous crosswinds
during this time.

&&

.AVIATION...The first in a series of pretty wet storm systems has
entered the northern Rockies this morning, bringing widespread
steady light to moderate rain. This system will impact all
terminals, especially KMSO and KGPI, with lowering ceilings and
visibilities and mountain obscurations. Steady rain will persist
through 15/0200z, then taper off to scattered showers through
Saturday morning. The other aviation potential impact will be
increasing gusty southwest winds with gusts of 15-25 mph possible
between 14/1800z to 15/02000z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.